Adverse drug reactions of Highly Active Antiretroviral Therapy (HAART) in HIV infected patients at the General Hospital, Douala, Cameroon: A cross sectional study
Background: The use of highly active antiretroviral therapy (HAART) as the main option for management of people living with Human Immune
deficiency virus (HIV) is associated with decrease morbidity and mortality. This is due to its effectiveness in inhibiting viral replication. However this
effectiveness is not without adverse drug effects which in many settings are not monitored. Methods: A cross sectional clinical chart review of
adult Cameroonian patients on HAART between 2003 and 2009 at the Douala General Hospital was done in search of reported HAART-associated
Adverse Drug effects (ADRs). The prevalence of ADR defined as the proportion of the study population with ADR was determined and stratified by age, sex, weight and HAART regimen.
Results: Sixty-six (19.5%) of the 339 patients on HAART reported ADRs. Among those who reported ADRs, 29.6% were on D4T-3TC-EFV, 29.3% on D4T-3TC-NVP, 16% on AZT-3TC-EFV and 10.8% on AZT-3TC-NVP. Peripheral Neuropathy was the most common ADR and represented 21.2% of all ADRs. Patients on D4T containing regimens were more likely to develop ADR (OR = 3.5, 95% CI 1.5 –9.8, p<0.01) and 56.1% of all ADRs were associated to D4T. Hospital admissions were for patients with severe anaemia, no fatal cases of ADRs were recorded. Conclusion: HAART-associated ADRs are common and therefore should be actively looked for by caregivers so as to ameliorate the quality of life of HIV patients on treatment.
Key words: Adverse drug reaction, HAART, HIV